Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 18, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Apr 1, 2009, 10:08 PM CDT for 8 counties in Texas. It took effect at Apr 2, 2009, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2009, 10:08 PM CDT (03:08 UTC)
- In effect from
- Apr 2, 2009, 11:00 AM CDT
- Expired
- Apr 2, 2009, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 3.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBRO 020308 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 1008 PM CDT WED APR 1 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY... .A COLD FRONT WILL MOVE INTO DEEP SOUTH TEXAS THURSDAY MORNING. EXTREMELY DRY AIR WILL FOLLOW THE COLD FRONT...ALONG WITH BREEZY NORTHWEST WINDS. THESE FACTORS WILL COMBINE WITH WINTER CURED FUELS AND DROUGHT STRESSED VEGETATION TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN POSTED FOR ALL OF THE RIO GRANDE VALLEY FROM 11 AM CDT TO 6 PM CDT THURSDAY. VERY LOW HUMIDITY AND GUSTY WINDS ARE NOW EXPECTED TO REACH THE COASTAL REGIONS BY LATE MORNING OR EARLY AFTERNOON. TXZ248>257-021115- /O.UPG.KBRO.FW.A.0019.090402T1600Z-090402T2300Z/ /O.NEW.KBRO.FW.W.0018.090402T1600Z-090402T2300Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 1008 PM CDT WED APR 1 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. BREEZY NORTHWEST WINDS...DRY AIR AND DRY FUELS WILL CONTRIBUTE TO THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS IN THE WATCH AREA ON THURSDAY. NORTHWEST WINDS OF 20 TO 25 MPH AND RELATIVE HUMIDITY LOWERING BETWEEN 7 AND 15 PERCENT CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS...PLEASE ADVISE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ PHILO
1 follow-up statement
000 WWUS84 KBRO 022315 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 615 PM CDT THU APR 2 2009 ...RELATIVE HUMIDITY TO REMAIN LOW BUT WINDS BECOMING LIGHT... .STRONGER WINDS FROM THIS AFTERNOON HAVE DIMINISHED AND WILL CONTINUE TO DECREASE THIS EVENING AS HIGH PRESSURE BUILDS OVER DEEP SOUTH TEXAS. RELATIVE HUMIDITY LEVELS TO REMAIN LOW WITH ONLY A MODEST RECOVERY OVERNIGHT. TXZ248>257-030015- /O.EXP.KBRO.FW.W.0018.000000T0000Z-090402T2300Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 615 PM CDT THU APR 2 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. .NORTHWEST TO NORTH WINDS OF 10 TO 20 MPH EARLY THIS EVENING WILL DECREASE 5 TO 10 MPH BY SUNRISE FRIDAY. RELATIVE HUMIDITIES WILL RANGE FROM 30 TO 45 PERCENT WEST OF HIGHWAY 281 AND 50 TO 75 PERCENT EAST OF HIGHWAY 281. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 1, 8:44 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 1, 8:44 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
844 PM CDT WED APR 1 2009
.UPDATE...EARLIER UPDATE STILL STANDS WITH 18Z GFS RUN LOOKING
LIKE THE MODEL OF CHOICE. LEAD SHORTWAVE SHOULD HELP CLEAR CLOUDS
WEST TO EAST OVERNIGHT...HOWEVER LOWER CLOUDS MAY MOVE INLAND THIS
EVENING AND LINGERING ACROSS THE LOWER AND MIDDLE VALLEY PRIOR TO
EARLY MORNING WIND SHIFT. EARLY CLEARING AND SOUTHWEST TO
NORTHWEST DOWN SLOPING WINDS TO GIVE MORE CREDENCE TO THE WARMER
MAV GUIDANCE MAXIMUMS FOR THURSDAY. TURNING TO THE FIRE DANGER 18Z
925 AND 850MB WINDS RANGING BETWEEN 30 AND 45 KNOTS POST BETWEEN
12Z AND 18Z THURSDAY. BELIEVE WITH EARLY CLEARING AND RAPID
HEATING MIXING SHOULD TAKE PLACE EARLIER ACCELERATING SOME OF THE
STRONGER WINDS TO THE SURFACE. THIS SHOULD ALLOW FOR WINDS TO
APPROACH RED FLAG CRITERIA OF 25 MPH FOR AT LEAST A BRIEF WINDOW
OF 2 TO 5 HOURS. PREVIOUS DISCUSSIONS DETAIL DEWPOINT AND RH TRENDS.
WILL DEFER MIDNIGHT SHIFT TO ISSUE RED FLAG WARNING. NO GRID
CHANGES MADE THIS UPDATE.
&&
.AVIATION...VFR TO MVFR CONDITIONS WITH MODERATE TO MODERATE AND
GUSTY SOUTHEASTERLY WINDS ARE OCCURRING AT THE REGIONAL AIRPORTS.
THE LOWER CONDITIONS ARE DUE TO REDUCED CEILINGS. THE WINDS WILL
BECOME LIGHT OVERNIGHT THEN SHIFT TO THE NORTH ON THURSDAY AS A COLD
FRONT MOVES THROUGH THE CWA. THE WINDS WILL BECOME MODERATE AND
GUSTY BEHIND THE FRONT LATE THURSDAY MORNING INTO THE EARLY
AFTERNOON. CLOUDINESS WILL INCREASE OVERNIGHT REDUCING CEILINGS. VFR
TO MVFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING
THE NEXT 24 HOURS.
&&
.MARINE...AT 7 PM BUOY 20 REPORTED EAST SOUTHEAST WINDS AT 14 KNOTS
WITH GUSTS TO 16 KNOTS AND SEAS AT 6 FEET WITH A 7 SECOND PERIOD. A
HIGH PRESSURE RIDGE EXTENDING INTO THE MARINE AREAS WILL CONTINUE TO
PROPAGATE EASTWARD TONIGHT AND THURSDAY. A COLD FRONT WILL MOVE INTO
THE MARINE AREAS BY THURSDAY AFTERNOON SHIFTING THE WINDS FROM THE
SOUTHEAST TO THE NORTH. THE WINDS AND SEAS WILL INCREASE ACROSS THE
OFFSHORE GULF OF MEXICO COASTAL WATERS AND SMALL CRAFT SHOULD
EXERCISE CAUTION TONIGHT. THE WINDS WILL SHIFT TO THE EAST AND
SOUTHEAST FRIDAY AND SATURDAY. ANOTHER COLD FRONT WILL MOVE THROUGH
THE MARINE AREAS ON SUNDAY SHIFTING THE WINDS TO THE NORTH.
&&
.PREV DISCUSSION..ISSUED 404 PM CDT WED APR 1 2009...MAIN CONCERN
FOR EARLY UPDATE WAS TO EXPAND AND EXTEND TIME OF FIRE WEATHER
WATCH FOR THURSDAY. ALL COUNTIES OF DEEP SOUTH TEXAS ARE INCLUDED
IN THE WATCH WITH HUMIDITY LEVELS TO PLUMMET DURING THE DAY AND
WINDS BECOMING GUSTY BEHIND THE FRONT. WARMED TEMPERATURES UP AS
NAM MIGHT BE UNDER DONE WILL EVALUATE 18Z DATA AND REVISE FOR MID
EVENING UPDATE IF NECESSARY.
PREV DISCUSSION...ISSUED 203 PM CDT WED APR 1 2009...MAIN
CHALLENGES IN THE SHORT TERM FCST IS DEGREE OF WARMING AHEAD OF
COLD FRONTAL PASSAGE ON THU COMBINING WITH THE ANTICIPATED
STRONGER WEST TO NORTHWEST WINDS WHICH WILL LEAD TO ELEVATED
WILDFIRE CONDITIONS. MOSTLY CLOUDY CONDITIONS HAVE BEEN
EXPERIENCED ACROSS MOST OF THE BRO CWA TDA WITH SOME SUNNY BREAKS.
CLDS ARE EXPECTED TO LINGER THRU TNGT BEFORE DRYING TAKES PLACE
DURING THE DAY THU AIDING IN CLEARING SKIES. SE SFC FLOW SHOULD
REMAIN MODERATE THRU OVRNGT AND WITH MOISTURE RETURN KEEPING TEMPS
MILD. MORE SUNSHINE ANTICIPATED THU AS DRY LINE/TROUGH MOVE THRU
AND W/NW FLOW TAKES OVER. WITH ELEVATED WINDS...FALLING RH VALUES
AND CURED FUELS ACROSS DEEP SOUTH TX ON THU...INCREASED WILDFIRE
CONDITIONS WILL BE POSSIBLE. FIRE WEATHER WATCH CURRENTLY IN
EFFECT WITH POSSIBILITY OF MODIFICATIONS IN THE NEAR FUTURE.
LATEST MAV/MET GUIDANCE FOR THU MAXES SHOW A DISCREPANCY FOR BRO
AND HRL. BASED ON THE UNCERTAINTY...DECIDED TO MAINTAIN THE
INHERITED GRIDS FOR MAX/MINS WHICH STILL INDICATE A WARM TO HOT
DAY THU. COLD FRONT IS ANTICIPATED TO PASS THRU BY THU NIGHT WITH
HIGH PRESSURE TAKING OVER ON FRI. HAVE KEPT WITH GOING FCST
REASONING ON CONTINUED DRY CONDITIONS WITH VERY LITTLE CHC FOR
PCPN. THE ROLLER COASTER WX PATTERN LOOKS TO CONTINUE THRU THE END
OF THE WEEK. SOUTHERLY FLOW LOOKS TO BE MAINTAINED THRU THE END OF
THE WEEKEND WITH DRY AND WARM CONDITIONS PREVAILING. ANOTHER COLD
FRONT IS ANTICIPATED TO PASS THRU DRY ON SUN WITH TEMPS EXPECTED
TO STAY NEAR TO ABOVE CLIMO THRU THAT TIME PERIOD.
AVIATION...MAIN CONCERNS WITH TAFS THIS ISSUANCE ARE THE
POSSIBILITY OF LOW CLOUD DECK TONIGHT AND TROUGH/DRYLINE PASSAGE
THURSDAY MORNING. EARLY AFTERNOON GOES SATELLITE DISPLAY SHOWS CU
DEVELOPING OVER AREA AIRPORTS WITH STRATOCU DECK ABOVE. FLIGHT
CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON WILL LIKELY
FLUCTUATE BETWEEN MVFR AND VFR AS STRATOCU DECK TRIES TO REMAIN
AROUND 3000 FEET. CEILINGS WILL LOWER MORE AFTER SUNSET AS LLJ AT
H85 STRENGTHENS. MVFR WILL BE COMMON THROUGH TONIGHT AT ALL THREE
AIRPORTS WITH A SLIGHT CHANCE OF HAVING A BRIEF PERIOD OF IFR
CONDITIONS. NAM12 WANTS TO INITIATE A FEW THUNDERSTORMS ACROSS THE
RGV TONIGHT...BUT THIS MODEL IS AN OUTLIER AND WILL DISREGARD IT.
LEANING MUCH HEAVIER TOWARDS THE GFS IN BOTH PRECIP /DRY/ AND
CEILINGS. A TROUGH/DRYLINE-LIKE WINDSHIFT WILL MOVE THROUGH THE AREA
AROUND SUNRISE THURSDAY IN MFE AND MIDMORNING AT HRL AND BRO
BRINGING IN MUCH DRIER AIR AND RAPIDLY CLEARING SKIES. POSSIBILITY
EXISTS OF SOME LLWS EXISTING IN THE LOWER LEVELS OF THE ATMOSPHERE
ON THURSDAY BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO
INCLUDE IN TAFS. LATER SHIFTS WILL MONITOR FOR POSSIBLE INCLUSION IN
FUTURE ISSUANCES.
MARINE...WINDS WERE SLOWLY INCREASING ACROSS THE MARINE ZONES WITH
SEAS RESPONDING ACCORDINGLY AS AN ONSHORE EASTERLY FLOW CONTINUES.
CYCLOGENESIS IS CURRENTLY UNDERWAY ACROSS EASTERN COLORADO WITH THE
USUAL TIGHTENING OF THE PRESSURE GRADIENT EXPECTED ACROSS THE LOWER
TEXAS COAST TONIGHT. WIND SPEEDS WILL INCREASE SLIGHTLY AT THE START
OF THE FORECAST PERIOD AND SEAS WILL CORRESPOND ACCORDINGLY...BUT
CONDITIONS SHOULD REMAIN JUST BELOW SCA CRITERIA. AS THE AREA OF LOW
PRESSURE STARTS TO MOVE EAST A TROUGH OF LOW PRESSURE WILL CROSS THE
MARINE ZONES THROUGH THE MORNING HOURS ALLOWING OFFSHORE WINDS TO
DEVELOP. MAY BE A LITTLE GUSTY AT TIMES BUT STILL NOT EXPECTING SCA
CONDITIONS...HOWEVER WILL EMPHASIZE SMALL CRAFT TO EXERCISE CAUTION.
EAST/NORTHEAST FLOW DEVELOPS AGAIN BY FRIDAY AS HIGH PRESSURE PULLS
AWAY TO THE EAST BUT WAVE HEIGHTS AND WIND SPEEDS WILL NOT BE A
SIGNIFICANT FACTOR AGAIN UNTIL THE WEEKEND AS YET ANOTHER STRONG
AREA OF LOW PRESSURE...AND ASSOCIATED COLD FRONT...DEVELOPS ACROSS
THE GREAT PLAINS. THIS FRONT WILL CROSS THE AREA ON SUNDAY AND
CONFIDENCE IS FAIRLY HIGH ON TIMING AS UPPER LEVEL STREAM IS
FORECAST TO CONTINUE TO BE HIGHLY ACTIVE THROUGH EARLY APRIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 67 89 59 80 / 0 0 0 0
BROWNSVILLE 68 93 57 82 / 0 0 0 0
HARLINGEN 67 93 54 82 / 0 0 0 0
MCALLEN 69 96 56 84 / 0 0 0 0
RIO GRANDE CITY 65 95 57 88 / 0 0 0 0
SOUTH PADRE ISLAND 68 80 65 79 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR TXZ248>257.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
59/63Hazardous weather outlook, Apr 1, 5:13 AM CDT, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 513 AM CDT WED APR 1 2009 TXZ248>257-021015- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 513 AM CDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COUPLE OF COLD FRONTS WILL RESULT IN SHIFTING WINDS AND CONTINUED DRY CONDITIONS FOR MOST AREAS THE REST OF THE WEEK INTO THE WEEKEND. AS A RESULT...THE WILDFIRE THREAT WILL BE OF HIGHER CONCERN. DRY AIR AND LOWER RELATIVE HUMIDITY VALUES COULD BE AN ISSUE BEHIND A FRONT ARRIVING THURSDAY AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ZAPATA...STARR AND JIM HOGG COUNTIES FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-021015- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 513 AM CDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. WINDS ARE EXPECTED TO INCREASE FROM THE SOUTHEAST TONIGHT AND SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE OFFSHORE WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COUPLE OF COLD FRONTS WILL KEEP WINDS AND SEAS UNSETTLED THROUGH SUNDAY. SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AHEAD OF AND BEHIND FRONTS ON THURSDAY AND EARLY SUNDAY. THE RIP CURRENT RISK WILL BE ELEVATED AT TIMES DURING THE REST OF THE WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CASTILLO
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:56 AM CDT | Small Craft Advisory | BRO | 15 hr | |
| Apr 2, 1:36 PM CDT | Wind Advisory | BRO | Brooks, Jim Hogg, Kenedy, Zapata | 5 hr |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.